Heparin induced thrombocytopenia

Common Name(s)

Heparin induced thrombocytopenia

Heparin-induced thrombocytopenia (HIT) is an adverse reaction to the drug heparin resulting in an abnormally low amount of platelets (thrombocytopenia). HIT is usually an immune response which typically occurs 4-10 days after exposure to heparin; it can lead to serious complications and be life-threatening. This condition occurs in up to 5% of those who are exposed to heparin. Characteristic signs of HIT are a drop in platelet count of  greater than 50% and/or the formation of new blood clots during heparin therapy.  The first step of treatment is to discontinue and avoid all heparin products immediately. Often, affected individuals require another medicine to prevent blood clotting (anticoagulants).
 

Advocacy and Support Organizations

 

Condition Specific Organizations

Following organizations serve the condition "Heparin induced thrombocytopenia" for support, advocacy or research.

There are currently no organizations listed in Disease InfoSearch that support this condition. Create a listing.

 

 

General Support Organizations

Not finding the support you need? Show General Support Organizations

 
 
Top

How do you compare to others with this condition?

Privately answer questions about your health. Let resources, you select, come to you.

Anonymously share and see how your answers compare with others with this condition while privately providing key pieces of information to medical researchers, disease advocacy groups, and others ONLY YOU select to help speed up cures and better alternatives.

 
 

Advocacy and Support Organizations

 

Condition Specific Organizations

Following organizations serve the condition "Heparin induced thrombocytopenia" for support, advocacy or research.

There are currently no organizations listed in Disease InfoSearch that support this condition. Create a listing.

 

 

General Support Organizations

Not finding the support you need? Show General Support Organizations

 
 
 
 
Top

Scientific Literature

Articles from the PubMed Database

Research articles describe the outcome of a single study. They are the published results of original research.
The terms "Heparin induced thrombocytopenia" returned 318 free, full-text research articles on human participants. First 3 results:

Heparin-induced thrombocytopenia as a cause of prolonged low platelet count in a patient with thrombotic thrombocytopenic purpura treated with plasmapheresis.
 

Author(s): Agata Winiarska, Norbert Kwella, Tomasz Stompór

Journal: Acta Biochim. Pol.. 2017 ;64(2):375-376.

 

Thrombotic thrombocytopenic purpura (TTP) is a rare disorder belonging to thrombotic microangiopathies (TMA) and is caused by functional deficiency of the ADAMTS-13 metalloproteinase. Plasma exchange (PE) remains the treatment of choice in this disease. Here, were describe the case ...

Last Updated: 5 Apr 2017

Go To URL
Optical Coherence Tomography Findings in Early Stent Thrombosis by Heparin-Induced Thrombocytopenia.
 

Author(s): Hiroshi Okamoto, Teruyoshi Kume, Kenzo Fukuhara, Yusuke Kobayashi, Ai Kawamura, Yutaka Goryo, Terumasa Koyama, Tomoko Tamada, Ryotaro Yamada, Koichiro Imai, Yoji Neishi, Shiro Uemura

Journal: Int Heart J. 2016 Dec;57(6):763-765.

 

A 62-year-old man with a family history of coronary artery disease and a history of smoking, diabetes and dyslipidemia was admitted to our hospital with chest pain from acute myocardial infarction. Emergent coronary angiography was performed with intervention to a mid-right coronary ...

Last Updated: 7 Nov 2016

Go To URL
Heparin-Induced-Thrombocytopenia Causing Massive Aortic Thrombosis after Ascending Aortic Replacement for Type A Acute Aortic Dissection.
 

Author(s): Yusuke Matsuki, Kiyotaka Imoto, Keiji Uchida, Susumu Isoda, Norihisa Karube, Shota Yasuda, Munetaka Masuda

Journal: Ann Thorac Cardiovasc Surg. 2016 Oct;22(5):318-321.

 

A 77-year-old woman underwent emergency ascending aortic replacement for type A acute aortic dissection. Fifteen days after the operation, she had motor and sensory disturbances in the lower limbs. Computed tomography revealed multiple aortic thrombi and disrupted blood flow in the ...

Last Updated: 19 Jan 2016

Go To URL

Reviews from the PubMed Database

Review articles summarize what is currently known about a disease. They discuss research previously published by others.
The terms "Heparin induced thrombocytopenia" returned 52 free, full-text review articles on human participants. First 3 results:

Functional Assays in the Diagnosis of Heparin-Induced Thrombocytopenia: A Review.
 

Author(s): Valentine Minet, Jean-Michel Dogné, François Mullier

Journal:

 

A rapid and accurate diagnosis in patients with suspected heparin-induced thrombocytopenia (HIT) is essential for patient management but remains challenging. Current HIT diagnosis ideally relies on a combination of clinical information, immunoassay and functional assay results. Platelet ...

Last Updated: 11 Apr 2017

Go To URL
[Heparin-induced thrombocytopenia. New therapeutical options].
 

Author(s): Carina E Seculini Patiño, Aldo H Tabares

Journal: Medicina (B Aires). ;76(4):230-4.

 

Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse reaction due to antibodies to a multimolecular complex of heparin and platelet factor 4 (PF4) characterized by moderate thrombocytopenia and paradoxical arterial or venous thrombosis. It is a relatively infrequent ...

Last Updated: 31 Aug 2016

Go To URL
Heparin-Induced Thrombocytopenia: A Comprehensive Clinical Review.
 

Author(s): Benjamin S Salter, Menachem M Weiner, Muoi A Trinh, Joshua Heller, Adam S Evans, David H Adams, Gregory W Fischer

Journal: J. Am. Coll. Cardiol.. 2016 May;67(21):2519-32.

 

Heparin-induced thrombocytopenia is a profoundly dangerous, potentially lethal, immunologically mediated adverse drug reaction to unfractionated heparin or, less commonly, to low-molecular weight heparin. In this comprehensive review, the authors highlight heparin-induced thrombocytopenia's ...

Last Updated: 27 May 2016

Go To URL
 
 
Top

Clinical Trial Information This information is provided by ClinicalTrials.gov

Pharmacogenomics of Heparin-Induced Thrombocytopenia
 

Status: Recruiting

Condition Summary: Heparin-induced Thrombocytopenia

 

Last Updated: 31 Jul 2017

Go to URL

Last Updated: 9 May 2017

Go to URL
Optimizing the Diagnosis of Heparin Induced Thrombocytopenia
 

Status: Not yet recruiting

Condition Summary: Heparin-induced Thrombocytopenia (HIT)

 

Last Updated: 8 May 2017

Go to URL